Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 48, NWS Flagstaff, AZ

July 21, 2017Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2017, 1:34 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 1:34 PM MST (20:34 UTC)
Expired
Jul 21, 2017, 4:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:00 PM MSTFLASH FLOOD9 Se Carrizo, AZEMERGENCY MANAGEMENT REPORTED AN 8 FOOT RISE ON CEDAR CREEK AT THE HIGHWAY 73 BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
835 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WGUS55 KFGZ 212034
FFWFGZ
AZC007-017-212330-
/O.NEW.KFGZ.FF.W.0048.170721T2034Z-170721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
134 PM MST FRI JUL 21 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 430 PM MST

* At 131 PM MST, a rain gauge in the Cedar Fire area near Turkey 
  Track reported 1.25 inches of rain in 40 minutes. Flash flooding 
  is expected to begin shortly.

This includes the following streams and drainages...Cedar Creek and
Corduroy Creek.

This includes the following highways...
 State Route 73 between mile markers 316 and 324.
 Highway 60 between mile markers 322 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences in the community of Cedar Creek may be affected
by high water and debris. Some roadways will be inundated or washed
out. Move to higher ground immediately. Areas impacted by this
warning include but are not limited to Carrizo, the Cedar Creek
community, Long Tom Canyon, and Cedar Canyon.

&&

LAT...LON 3407 11007 3382 11007 3385 11020 3406 11024

$$

MCT
3 follow-up statements
585 
WGUS75 KFGZ 212118
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
218 PM MST FRI JUL 21 2017

AZC007-017-212330-
/O.CON.KFGZ.FF.W.0048.000000T0000Z-170721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
218 PM MST FRI JUL 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
GILA AND NAVAJO COUNTIES...

At 216 PM MST, emergency management reported flash flooding 
occurring along Cedar Creek. Officials reported about an 8 foot rise 
on Cedar Creek near Highway 73. Moderate rain continues to fall over 
the warned area.

This includes the following streams and drainages...Cedar Creek and
Corduroy Creek.

This includes the following highways...
 State Route 73 between mile markers 316 and 324.
 Highway 60 between mile markers 322 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall over the Cedar fire scar will likely trigger life 
threatening flash floods and debris flows in and downstream of the 
fire area. Residences in the community of Cedar Creek may be 
affected by high water and debris. Some roadways will be inundated 
or washed out. Move to higher ground immediately. Areas impacted by 
this warning include but are not limited to Carrizo, the Cedar Creek 
community, Long Tom Canyon, and Cedar Canyon.

&&

LAT...LON 3407 11007 3382 11007 3385 11020 3406 11024

$$

MCT
543 
WGUS75 KFGZ 212300
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
400 PM MST FRI JUL 21 2017

AZC007-017-212330-
/O.CON.KFGZ.FF.W.0048.000000T0000Z-170721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
400 PM MST FRI JUL 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
GILA AND NAVAJO COUNTIES...

At 358 PM MST, heavy rain has ended over the warned area and 
emergency management reported water is receding in Cedar Creek.

This includes the following streams and drainages...Cedar Creek and
Corduroy Creek.

This includes the following highways...
 State Route 73 between mile markers 316 and 324.
 Highway 60 between mile markers 322 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to head any road closures and do not drive into flooded 
areas. Turn around, don't drown when encountering flooded roads. 
Most flood deaths occur in vehicles.

&&

LAT...LON 3407 11007 3382 11007 3385 11020 3406 11024

$$

MCT
071 
WGUS75 KFGZ 212323
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
423 PM MST FRI JUL 21 2017

AZC007-017-212332-
/O.EXP.KFGZ.FF.W.0048.000000T0000Z-170721T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
423 PM MST FRI JUL 21 2017

...THE FLASH FLOOD WARNING FOR GILA AND NAVAJO COUNTIES WILL EXPIRE
AT 430 PM MST...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat  at this time. Please continue to 
heed any remaining road closures and do not drive through flood 
waters.

LAT...LON 3407 11007 3382 11007 3385 11020 3406 11024

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:10 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 21, 10:10 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1010 AM MST Fri Jul 21 2017

.SYNOPSIS...Expect very active monsoon conditions for the next
several days. Local heavy rainfall capable of producing flash
flooding remains possible from stronger storms.

&&
.Discussion...The morning sounding showed a Pwat of 1.04" (very
wet!) with light steering winds. Visible satellite loop showed two
MCVs in the area--one over northern Navajo and Apache Counties and
one southeast of Alpine this morning. These circulations will help
trigger storms (already doing so at 1000 AM) today and will also
influence the directions that storms will move. We expect another
active day today with locally heavy rain. Some storms may also last
through the evening and night. May have to adjust POPs up for the
overnight hours.

&&

.Prev DISCUSSION /307 PM MST/...Monsoon moisture will remain
entrenched across all of northern Arizona today. The steering flow,
albeit weak, will tend to guide storms south to southeastward. The
primary forcing mechanism will be daytime heating with showers and
storms tending to develop over the mountain areas first before
moving into the valleys and lower elevation locations in the mid to
late afternoon. Storms today will be slow moving with stronger/more
organized storms capable of producing 1 to 3 inch downpours.
Therefore, flooding will be the main threat from stronger storms
today.

For Saturday and Sunday...The forecast models are still insisting
that a northeast to southwest flow sets up across Arizona in
response to high pressure becoming centered over
Nevada/Utah/Arizona. The described flow pattern will deliver a
drier air mass to the northeast corner of Arizona with a decrease
in shower and storm activity. From the Mogollon Rim and White
Mountains southward and across central Arizona monsoon moisture
will remain entrenched with a good chance of showers and storms
each day.

From Monday onward...Moisture will remain in place with the threat
for daily showers and thunderstorms continuing.

&&

.AVIATION...For the 18Z package...Expect scattered to numerous SHRA
and TSRA developing into early evening, with isolated +TSRA.
MVFR/IFR in the stronger storms. Shower and thunderstorm coverage
gradually decreasing after 03Z. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and thunderstorms through Saturday.
Heavy rain and gusty winds will remain the primary impact. Expect
near average temperatures across the area.

Sunday through Tuesday....Daily chances for showers and
thunderstorms continue, favoring the Mogollon Rim southward Sunday,
then all of northern Arizona Monday and Tuesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/McCollum
AVIATION...DL/JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 21, 3:14 AM MST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
314 AM MST Fri Jul 21 2017

AZZ004>018-037>040-220345-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
314 AM MST Fri Jul 21 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for another round of scattered to numerous showers and
thunderstorms. The steering flow aloft will be weak so storms
today will be slow moving and capable of dropping 1 to 3 inch
downpours. As a result, flash flooding will be possible with
stonger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily thunderstorms will continue into the middle of next week
with the usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 21, 10:10 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      4 W FOREST LAKE         36.30N 110.38W
07/20/2017                   NAVAJO             AZ   PUBLIC

            AN ESTIMATED 2-3 FT. RISE IN THE DINNEBITO
            WASH ALONG NAVAJO ROUTE 41. PICTURE FROM
            SOCIAL MEDIA. TIME IS APPROXIMATE.

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:21 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 21, 11:06 AM MSTFlash Flood WarningFGZCoconino3 hr
Jul 21, 11:42 AM MSTFlash Flood WarningFGZYavapai3 hr
Jul 21, 12:29 PM MSTAreal Flood AdvisoryFGZGila, Navajo5 hr
Jul 21, 1:56 PM MSTFlash Flood WarningFGZGila3 hr
Jul 21, 2:44 PM MSTFlash Flood WarningFGZYavapai2 hr
Jul 21, 3:02 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Jul 21, 3:26 PM MSTAreal Flood AdvisoryFGZYavapai2 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.